Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Weight loss, severe pain in hands, legs, arthritis, history of high BP, no diabetes. Scans to detect disease ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11702 Questions
Hi , my mom is 56 and weights only 43 kg , for the past 18 months she has lost lot of weight , but she was diagnosed with High blood pressure but now under control , she is not diabetics , but recently she started having severe pains in her hands and legs after consultation with doctor told us she had arthritis and she was put on medicine for the same , after 5 months of treatment her pain is same but she has lost 4 more kgs and weights only 43 , i fear she might be suffering from some other diseases , what test or scans will u recommend to know the exact diseases she might be suffering ?
Posted Sat, 28 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Rakhi Tayal 33 minutes later

Thanks for posting your query.

From your description it seems that your mother is having Osteoarthritic changes in her joints. These are basically age related degenerative changes in the weight bearing joints like knee and is characterized by joint pain and stiffness.

The treatment options include pain killers, hot fomentation, lubricating agents like glucosamine sulfate, chondroitin, dycerin, etc and some life style modifications and physiotherapy.

Regarding the sudden weight loss, it is not usually associated with osteoarthritis.

To find out the cause of such a weight loss, she needs to have a detailed examination by her general physician along with certain blood tests like hormone tests, thyroid hormone, hemoglobin, complete blood picture, ultrasound scan of abdomen, chest X-ray, etc.

Hope this answers your query. I will be glad to answer the follow up queries that you have.

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Weight loss, severe pain in hands, legs, arthritis, history of high BP, no diabetes. Scans to detect disease ? 1 hour later
Hi doctor

Recently (May 2011) , we had conducted following test as per recommendation of our Doctor , Blood Test , Chest X-Ray , Echo/Color Doppler , Electrocardiogram , Tyro test , reports have been uploaded for you to check .

Her current medication are Cipla Maxiflo rotacaps 250 for asthma , Telsartan -Am for pressure , and other drugs used by her daily are , Montair-10 , Etody-90, klokter Panklok , Wallace Lubrijoint 500 and Cipla restyl 0.25 mg .

want else can be used to reduce her pain in her hand and what could be reason for her weight loss ? Our Doctor has told us to keep checking her weight for next one month and if their is any change then report him , we have conducted Diabetics test only yesterday and it was normal again , i am confused , please advice
Answered by Dr. Rakhi Tayal 51 minutes later

Thanks for writing again.

Unfortunately, there are no reports attached with the query. Assuming that all her reports were within normal limits, we should explore other causes of weight loss like- COPD (Chronic Obstructive Pulmonary Disease), chronic infections like tuberculosis, cancer, etc.

Some anti hypertensive drugs like Diuretics also cause weight loss but your mother is not on any of these.

If her pain in the hand is not getting relieved with Etody-90, then you can ask your physician to increase the dose to 120 mg or change the analgesic.

A good muscle relaxant like Thiocolchicoside might help.

Hope my answer is helpful. Write back if you have further queries.

Wishing your mother a trouble free speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor